North Dakota, 2021

Damaging Wind in North Dakota, August 23, 2021

August 23, 2021 · NWS BIS · 1 event in 1 county or zone

Thunderstorms moved through the southern James River Valley as an upper level short-wave trough and affiliated surface low moved over the region. While most of the severe weather remained over South Dakota, one thunderstorm produced severe wind gusts estimated at 65 mph over the Ellendale area in Dickey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved through the southern James River Valley as an upper level short-wave trough and affiliated surface low moved over the region. While most of the severe weather remained over South Dakota, one thunderstorm produced severe wind gusts estimated at 65 mph over the Ellendale area in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 9:18 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 9:18 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1018 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 1015 PM CDT Mon Aug 23 2021

Quick update for Severe Thunderstorm Watch 459, in effect until 3
AM CDT for far south central North Dakota.

00Z guidance is starting to suggest a separate area of strong
convection is possible between the Canadian border and Highway 2
in northwest and north central North Dakota early Tuesday morning.
We will continue to evaluate this potential as new data arrive.

UPDATE Issued at 954 PM CDT Mon Aug 23 2021

At 945 PM CDT, a meridional line of strong to severe
thunderstorms with rotating updrafts was located from near
Selfridge extending south through the Standing Rock Reservation in
north central South Dakota. SPC Mesoanalysis indicates these
storms are about to intercept an area of strong low level warm air
advection and moisture transport. So we anticipate these storms
should have no problem maintaining their strength as they track
east-northeast across south central North Dakota. Instability,
buoyancy, and shear parameters remain quite favorable for severe
weather. Both large hail and damaging winds remain possible,
though a transition away from the wind threat is still expected
as the boundary layer becomes increasingly stabilized. In
addition, if these storms are still partially rooted in the
boundary layer, enough low level shear may be present for a brief
tornado threat, though this remains by far the least likely
hazard.

UPDATE Issued at 712 PM CDT Mon Aug 23 2021

A line of widely scattered thunderstorms has developed from the
southeast corner of Montana into south central South Dakota. An 84
mph wind gust was reported over one hour ago at an elevated
station north of Belle Fourche, SD, but no other severe wind gusts
have been reported since. The storms that are approaching far
southwest North Dakota are moving through an environment with
steep mid level lapse rates approaching 9 C/km, high DCAPE around
1500 J/kg, and marginal effective bulk shear near 30 kts, per SPC
mesoanalysis. While these storms do not appear to pose an
immediate severe threat to southwest North Dakota, they will need
to be monitored closely.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Aug 23 2021

The main forecast issue in the short term period will be
thunderstorm chances tonight through Tuesday.

Latest WV imagery shows an upper level low situated over southern
Alberta with shortwave energy rotating through the base of the
trough and a broad southwest flow beneath the trough from northern
California into the Northern Plains. At the surface lee side
cyclogenesis is occurring over the Northern High Plains in
response to the approaching upper trough. As this trough and
shortwave energy over the West Coast approach, strong warm
advection will spread into the forecast area and the lee cyclone
will track into the western Dakotas. The combination of the strong
warm advection and increasing mid-upper level forcing is expected
to result in elevated thunderstorms moving into and/or developing
over the southwest/south central and spreading north and east.

Strong bulk shear of 40 to 55 knots will be over the area with
increasing MUCape values through the night. Even though convection
will be elevated, with instability and shear this strong, we could
see some severe potential with any rotating updrafts, and we did
bump up the hail size to half-dollar from quarter. We kept the
wind gust potential at 60 given the elevated nature of the storms.

Seems like a lot of the CAMS develop convection over the higher
elevations of the northern High Plains and track it east northeast
into southwest/south central ND, then intensify the convection as
the low level jet/strong warm advection really kicks in later
tonight. The HREF updraft helicities and SREF probability of SVR
seem to key on this as well. My only question is that if
Convection does not occur over the high plains, or dissipates
before it reaches us, will there be strong convection. Not sure
but by noticing the increasing congested CU in the vicinity of the
Black Hills and northeast Wyoming and their trajectory, it seems
reasonable given the amount of forcing for ascent approaching the
area. There is also the aforementioned northern stream wave that
moves into the northwest late tonight. The thinking is that the
severe potential for convection across the northern tier counties
will be lower, but given the strong shear, an isolated marginally
severe wind gust or hail can not be ruled out here either.

Convection tapers off over central and eastern ND on Tuesday with
skies clearing behind the system. There are indications of another
round of stratus dropping into northern ND, and possibly a little
farther south than this mornings stratus. Highs are expected to
range from the 60s north to lower 80s far south.

.LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT
Mon Aug 23 2021

The long term forecast continues to favor an active weather pattern
with near to slightly below average temperatures. There will be a
brief reprieve in precipitation chances Tuesday night through
Wednesday morning behind the exiting wave. Meanwhile, a broad
upper trough will be moving into the northwestern CONUS,
eventually setting up southwesterly flow aloft across the northern
Plains. Multiple waves are expected round the trough axis and
pass through the southwesterly flow, providing precipitation
chances throughout the remainder of the week with the best chances
appearing to be late Thursday into early Friday. The trough
weakens through the weekend with slightly warmer and drier
conditions expected heading into the beginning of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 954 PM CDT Mon Aug 23 2021

While most terminals will likely see VFR conditions for much of
the forecast period, there are several potential aviation hazards
to address. There is a chance of thunderstorms across southern
North Dakota tonight, with the highest chances at KBIS and KJMS.
The strongest storms may produce IFR/LIFR visibility, erratic
wind gusts, and hail. A period of MVFR ceilings is forecast at
KXWA and KMOT Tuesday morning. Low level wind shear will be a
concern later tonight into early Tuesday morning. Surface winds
will generally be southeasterly around 10-15 kts through tonight
before becoming northwesterly around 15-20 kts Tuesday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Hollan
Hazardous weather outlook, Aug 23, 9:21 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1021 PM CDT Mon Aug 23 2021

NDZ002>005-010>013-018>023-025-033>037-040>048-050-051-250330-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1021 PM CDT Mon Aug 23 2021 /921 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms may be
severe, with hail to the size of half dollar coins, and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe thunderstorms are possible in southwest
North Dakota Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001-009-017-031-032-250330-
Divide-Williams-McKenzie-Golden Valley-Billings-
1021 PM CDT Mon Aug 23 2021 /921 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Storms are
forecast to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Aug 23, 8:53 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
953 PM CDT Mon Aug 23 2021

NDZ045-240330-
Sioux ND-
953 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Sioux
County through 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selfridge, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Fort Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4604 10110 4623 10070 4612 10061 4606 10061
      4601 10056 4599 10052 4597 10051 4595 10051
      4594 10052 4594 10102
TIME...MOT...LOC 0253Z 238DEG 33KT 4600 10094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Aug 23, 10:38 PM CST, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
1138 PM CDT Mon Aug 23 2021

NDZ047-050-240515-
Logan ND-McIntosh ND-
1138 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of Logan and McIntosh
Counties through 1215 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lehr, or 16 miles north of Ashley, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashley, Wishek, Lehr, Venturia, Fredonia, Burnstad, Danzig, Green
Lake, and Beaver Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4650 9975 4663 9904 4629 9904 4628 9900
      4594 9901 4594 9973
TIME...MOT...LOC 0437Z 255DEG 35KT 4627 9934

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, Aug 23, 11:01 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1101 PM MDT Mon Aug 23 2021

NDZ042-240530-
Grant ND-
1101 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM MDT...

At 1100 PM MDT, a strong thunderstorm was located 12 miles southeast
of Carson, or 21 miles southeast of Elgin, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... St. Gertrude, Raleigh,
and Leith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
south central North Dakota.

&&

LAT...LON 4606 10148 4619 10175 4638 10168 4637 10105
      4629 10105 4628 10102 4627 10110 4622 10112
      4619 10119 4615 10119 4615 10121 4614 10123
      4613 10130 4609 10132 4609 10134 4607 10135
      4608 10140 4605 10143
TIME...MOT...LOC 0500Z 225DEG 31KT 4625 10146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN
Special weather statement, Aug 23, 11:23 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1223 AM CDT Tue Aug 24 2021

NDZ048-051-240600-
La Moure ND-Dickey ND-
1223 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of LaMoure and Dickey
Counties through 100 AM CDT...

At 1222 AM CDT, strong thunderstorms were located along a line
extending from near Jud to 4 miles northeast of Elm Lake.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ellendale around 1230 AM CDT.
  Adrian around 1240 AM CDT.
  Dickey around 1245 AM CDT.
  Marion around 1255 AM CDT.
  Ludden around 100 AM CDT.

Other locations impacted by these storms include Nortonville,
Monango, Guelph, Berlin, Grand Rapids, Glover, Alfred, and
Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4594 9900 4628 9900 4629 9904 4663 9904
      4663 9804 4594 9801
TIME...MOT...LOC 0522Z 266DEG 38KT 4657 9885 4594 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOLLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickey

When
August 23, 11:38 PM CST to 11:46 PM CST
Where
Dickey County, 0.37 mi WNW of Ellendale
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
46.002, -98.527

Some limbs were blown off a few trees, and an old tree blew over and damaged a power pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974384.